Remark on the transcendence of real number generated by Thue–Morse along squares

Eiji Miyanohara
Notes on Number Theory and Discrete Mathematics
Print ISSN 1310–5132, Online ISSN 2367–8275
Volume 28, 2022, Number 2, Pages 159—166
DOI: 10.7546/nntdm.2022.28.2.159-166
Download PDF (205 Kb)


Authors and affiliations

Eiji Miyanohara
Tokyo, Japan


In 1929, Mahler proved that the real number generated by Thue–Morse sequence is transcendental. Later, Adamczewski and Bugeaud gave a different proof of the transcendence of this number using a combinatorial transcendence criterion. Moreover, Kumar and Meher gave the generalization of the combinatorial transcendence criterion under the subspace Lang conjecture. In this paper, we prove under the subspace Lang conjecture that the real number generated by Thue–Morse along squares is transcendental by using the combinatorial transcendence criterion of Kumar and Meher.


  • Thue–Morse along squares
  • Transcendence

2020 Mathematics Subject Classification

  • 11B99
  • 11J91


  1. Adamczewski, B., & Bugeaud, Y. (2007). On the complexity of algebraic numbers I. Annals of Mathematics, 165, 547–565.
  2. Adamczewski, B., Bugeaud, Y., & Luca, F. (2004). Sur la complexite des nombres
    algebriques. Comptes Rendus de l’Academie des Sciences, 339, 11–14.
  3. Allouche, J.-P., & Shallit, J. (2003). Automatic Sequences: Theory, Applications,
    Generalizations. Cambridge University Press.
  4. Dixit, A.B., Rath, P., & Shankar, A. Lang’s conjecture and complexity of algebraic numbers. Preprint. Available online at:
  5. Drmota, M., Mauduit, C., & Rivat, J. (2019). Normality along squares. Journal of the European Mathematical Society, 21(2), 507–548.
  6. Gelfond, A. O. (1968). Sur les nombres qui ont des proprietes additives et multiplicatives donnees. Acta Arithmetica, 13, 259–265.
  7. Kumar, V. & Meher, N.K. (2018). Subspace Lang conjecture and some remarks on a transcendental criterion. Proceedings – Mathematical Sciences, 128, Article number: 30.
  8. Mahler, K. (1929). Arithmetische Eigenschaften der Losungen einer Klasse von ¨
    Funktionalgleichungen. Mathematische Annalen, 101, 342–362.
  9. Mauduit, C. & Rivat, J. (2009). La somme des chiffres des carres. Acta Mathematica, 203, 107–148.
  10. Mullner, C. (2018). The Rudin–Shapiro sequence and similar sequences are normal along squares. Canadian Journal of Mathematics, 70(5), 1096–1129.
  11. Moshe, Y. (2007). On the subword complexity of Thue–Morse polynomial extractions. Theoretical Computer Science, 389, 318–329.
  12. Nishioka, K. (1996). Mahler Functions and Transcendence. Lecture Notes in Mathematics, Vol. 1631, Springer.

Manuscript history

  • Received: 25 May 2021
  • Revised: 21 March 2022
  • Accepted: 2 April 2022
  • Online First: 5 April 2022

Related papers

Cite this paper

Miyanohara, E. (2022). Remark on the transcendence of real number generated by Thue–Morse along squares. Notes on Number Theory and Discrete Mathematics, 28(2), 159-166, DOI: 10.7546/nntdm.2022.28.2.159-166.

Comments are closed.